Alert archive / Kentucky / Flash Flood Warnings in 2005

Flash Flood Warning 6, NWS Wilmington, OH

June 30, 2005Lewis County, Kentucky

NWS Wilmington, OH issued this flash flood warning at Jun 30, 2005, 4:50 PM EDT for Lewis County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2005, 4:50 PM EDT (20:50 UTC)
Expired
Jun 30, 2005, 7:45 PM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Lewis County, KY

The radar

The Jackson,KY radar (KJKL), 104 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1111 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 302052
FFWILN
KYC135-302345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
450 PM EDT THU JUN 30 2005

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LEWIS COUNTY IN KENTUCKY

* UNTIL 745 PM EDT

* AT 444 PM EDT...VERY HEAVY RAIN WAS OCCURRING IN SOUTHWESTERN 
LEWIS COUNTY...

UP TO 3.5 INCHES OF RAIN HAS ALREADY FALLEN ACROSS PORTIONS OF 
SOUTHERN LEWIS COUNTY WITH AN ADDITIONAL INCH POSSIBLE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY
BE TOO DEEP TO SAFELY CROSS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR ANY FURTHER STATEMENTS
OR WARNINGS.

LAT...LON 3859 8315 3836 8329 3843 8350 3865 8360

$$
RLG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 3:08 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 30, 3:08 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
308 PM EDT THU JUN 30 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
OUTFLOW HAS DRIVEN CONVECTION INTO THE SOUTHERN 1/3 OF THE CWFA.
CHARACTER OF CONVECTION HAS ALSO CHANGED TO MUCH LESS LINEAR IN
NATURE AS EVOLUTION AWAY FROM BETTER MID LEVEL FLOW TO THE NORTH
CONTINUES.  RELATIVELY STABLE AIR OVER THE REMAINDER OF THE AREA
SHOULD KEEP CONVECTION WIDELY SCATTERED UNTIL PRE FRONTAL ACTIVITY
APPROACHES AROUND/AFTER MIDNIGHT.  THE SOUTH WILL SEE A BETTER FOCUS
EARLY UNTIL OUTFLOW MOVES SOUTH.  POPS HAVE BEEN CUT BACK INTO THE
LOW CHANCE RANGE OVER ALL BUT THE FAR SOUTH EARLY...THEN BACK UP TO
50 ALL AREAS WITH CONVECTION AHEAD OF THE FRONT EXPECTED.  COULD SEE
A FEW SEVERE STORMS GIVEN BETTER DYNAMICS AND PLENTY OF INSTABILITY
JUST TO OUR WEST.

RIDGING AND LARGE SCALE FORCING FOR DESCENT MOVES IN QUICKLY ON
FRIDAY...WITH HIGH PRESSURE OVER THE AREA THROUGH THE WEEKEND.
PREVIOUS TEMPS LINED UP WELL WITH NEW GUIDANCE...AND NO CHANGES WERE
MADE.
&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
EXTENDED MODELS ARE IN FAIRLY GOOD AGREEMENT THROUGH TUESDAY.
MODELS HAVE DIFFERING SOLUTIONS WITH NEXT SYSTEM DROPPING OUT OF
THE NORTHWEST.   HAVE STAYED CLOSE TO THE 00Z GFS SOLUTION. HIGH
PRESSURE WILL KEEP THE REGION DRY THROUGH EARLY TUESDAY.
TEMPERATURES WILL GRADUALLY WARM AS THE HIGH PULLS EAST LATER IN THE
WEEKEND.  FROM TUESDAY ON HAVE CHANCE POPS FOR THE ENTIRE CWA AS
SEVERAL DISTURBANCES MOVE ALONG FRONT THAT WILL LINGER ACROSS THE
REGION.  HAVE NOT STRAYED FAR FROM GUIDANCE TEMPERATURES.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&
Hazardous weather outlook, Jun 30, 5:00 AM EDT, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT THU JUN 30 2005

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-010900-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
500 AM EDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM MAINLY DURING THE
AFTERNOON AND THEN DIMINISH DURING THE EVENING. A FEW OF THESE STORMS
COULD REACH SEVERE LIMITS. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO MOVE INTO THE AREA AFTER MIDNIGHT AHEAD OF AN APPROACHING
COLD FRONT. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING
WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 30, 1:15 PM EDT, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
115 PM EDT THU JUN 30 2005

OHZ055-064-301815-
FRANKLIN OH-PICKAWAY OH-
115 PM EDT THU JUN 30 2005

...LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN PICKAWAY AND
FRANKLIN COUNTIES THROUGH 215 PM EDT...

AT 106 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS LOCATED FROM NEAR MOUNT STERLING NORTH
TO HILLIARD...MOVING EAST AT 15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM
INCLUDE...COLUMBUS...ORIENT...UPPER ARLINGTON...GROVE
CITY...GRANDVIEW HEIGHTS...DARBYVILLE...COMMERCIAL POINT...AND
LOCKBOURNE.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

RYAN
Special weather statement, Jun 30, 3:00 PM EDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
300 PM EDT THU JUN 30 2005

OHZ026-044>046-052>056-065-301922-
CHAMPAIGN-CLARK-DELAWARE-FAIRFIELD-FRANKLIN OH-HARDIN-LICKING-LOGAN-
MADISON-UNION OH-
INCLUDING THE CITIES OF...BELLEFONTAINE...COLUMBUS...DELAWARE...
KENTON...LONDON...MARYSVILLE...NEWARK...SPRINGFIELD...URBANA
300 PM EDT THU JUN 30 2005

...ALL COUNTIES CLEARED FROM SEVERE THUNDERSTORM WATCH NUMBER 562...

THE THREAT OF WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE
CENTRAL OHIO...THEREFORE THE FOLLOWING COUNTIES HAVE BEEN CLEARED
FROM SEVERE THUNDERSTORM WATCH NUMBER 562...CHAMPAIGN...CLARK...
DELAWARE...FAIRFIELD...FRANKLIN...HARDIN...LICKING...LOGAN...MADISON
AND UNION.
Special weather statement, Jun 30, 3:05 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
305 PM EDT THU JUN 30 2005

OHZ080>082-302000-
ADAMS OH-HIGHLAND OH-PIKE OH-
305 PM EDT THU JUN 30 2005

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ADAMS...PIKE
AND SOUTHEASTERN HIGHLAND COUNTIES THROUGH 400 PM EDT...

AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 11 MILES
NORTHEAST OF LINN TO BELFAST...MOVING SOUTHEAST AT 30 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...LAKE
WHITE...IDAHO...PEEBLES...LOCUST GROVE...POPLAR GROVE...
PIKETON...AND WAKEFIELD.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

RYAN
Special weather statement, Jun 30, 3:13 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
313 PM EDT THU JUN 30 2005

OHZ078-302015-
CLERMONT OH-
313 PM EDT THU JUN 30 2005

...A STRONG THUNDERSTORM WILL AFFECT CLERMONT COUNTY THROUGH 415 PM
EDT...

AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR PERINTOWN...MOVING SOUTHEAST AT 20
MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM
INCLUDE...OWENSVILLE...BATAVIA...AMELIA...EAST FORK STATE
PARK...BANTAM...WILLIAMSBURG...NICHOLSVILLE...SALTAIR...AND BETHEL.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

RYAN
Local storm report, Jun 30, 3:31 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
331 PM EDT THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND DMG     ENON                    39.87N 83.94W
06/30/2005                   CLARK              OH   LAW ENFORCEMENT

            TREES DOWN

0100 PM     TSTM WND DMG     TIPP CITY               39.96N 84.18W
06/30/2005                   MIAMI              OH   COUNTY OFFICIAL

            POWER LINES DOWN

0100 PM     TSTM WND DMG     YELLOW SPRINGS          39.80N 83.89W
06/30/2005                   GREENE             OH   LAW ENFORCEMENT

            TREES DOWN

1255 PM     TSTM WND DMG     DONNELSVILLE            39.92N 83.95W
06/30/2005                   CLARK              OH   COUNTY OFFICIAL

            TREES DOWN

0130 PM     FLOOD            FAIRBORN                39.80N 84.02W
06/30/2005                   GREENE             OH   LAW ENFORCEMENT

            HEAVY STREET FLOODING

0130 PM     FLOOD            BELLBROOK               39.64N 84.09W
06/30/2005                   GREENE             OH   LAW ENFORCEMENT

            STREET FLOODING

&&

HUGHES
Special weather statement, Jun 30, 3:40 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
340 PM EDT THU JUN 30 2005

OHZ081-088-302045-
ADAMS OH-SCIOTO OH-
340 PM EDT THU JUN 30 2005

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SCIOTO AND SOUTHEASTERN
ADAMS COUNTIES THROUGH 445 PM EDT...

AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM BEAR CREEK
TO STATE ROUTE 348 AT STATE ROUTE 125...MOVING SOUTHEAST AT 15 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS
INCLUDE...LUCASVILLE...MCDERMOTT...TURKEY CREEK
LAKE...MINFORD...ROSEMOUNT...WEST PORTSMOUTH...
FRIENDSHIP...PORTSMOUTH AND NEW BOSTON.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...
WHICH MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE
INTO PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

RYAN

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 3:58 PM EDTSevere Thunderstorm WarningILNLewis62 min
Jun 30, 4:40 PM EDTSevere Thunderstorm WarningILNLewis45 min
Jun 30, 7:48 PM EDTSevere Thunderstorm WarningILNCampbell21 min

Nearby

Flash Flood Warnings in Kentucky, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.